Feb 5, 2004
Have had HIV for 10 years. Began taking drugs (Videx,Sustiva,Abacavir) in seventh year as T cell dropped from 1000 to 350. Last year Epivir was added to regimen as virus remained detectable. After adding Epivir, viral load was undetectable and genotype resistance test was run on this "undetectable" sample (T cell 345). Test indicated resistance to all NRTI's except Viread, resistance to all NNRTI's, and no resistance to all PI's. Next recheck in two months showed 321 T cell and 413 copies/ml viral load(above the 75 detectable threshold). Regimen is scheduled to be changed as soon as drugs all arrive (about two weeks) to Viread/Kaletra/Norvir. My family has a history of diabetis and though I do not have any sign I am concerned that it could arise with the PI's. Questions: if a complication does come up, can I ever go back to the previous drugs with any hope? Is the viral load on an "undetectable" level sample questionable and should my regimen be based on this evaluation? I am concerned about running out of future combinations to take and about insulin resistance and fat accumulations with the PI's. Should the test be repeated before changing regimens or should I just make the change? Very anxious and concerned. I feel terrific but am concerned when ever it comes to major changes like this. Thanks in advance for your response.
| Response from Dr. Lee
Whoa! You have yet to have been on any of the thymidine analog nucleoside medications (ie Retrovir-AZT or Zerit-D4T), but had some kind of test on an undetectable sample that showed resistance to all the RTI's but Viread. It does not make sense that an undectectable sample could be tested for resistance in most labs. I guess I would suggest slowing down (ie re-testing) and consider other options.
Also, why did your treatment fail? Did you have a resistant virus from the beginning? Did the medicines fail you (or did you miss doses)? You might want to determine how likely it is that this or any new regimen will work if you're not taking it properly, or if you have absorption or other problems.
Finally, the PI's you listed are more associated with the development of elevated cholesterol/triglycerides and possible increased risk of heart problems. Insulin resistance and fat accumulation or fat atrophy have been associated more directly to reverse transcriptase inhibitors, especially nucleosides.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Swallowing Cum Worried I Have HIV
- Dry Cough After Kissing Cut On Lip Worried I Have HIV
- Flu Symptoms After Insertive Oral Sex Worried I Have HIV
- Oral Ulcers After Open Mouth Kissing Sign Of HIV AIDS
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
- Can Mucous In Stool Be An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.